Nebraska, 2019

Flash Flooding and Damaging Winds in Nebraska, August 10, 2019

August 10, 2019 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed in the evening across southwest Nebraska. An isolated thunderstorm developed late evening across the northern Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the evening across southwest Nebraska. An isolated thunderstorm developed late evening across the northern Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 1:59 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 10, 1:59 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
359 PM CDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 359 PM CDT Sat Aug 10 2019

Bottom line, we issued a Flash Flood Watch beginning this evening
at 00z for Lincoln, Frontier and Hayes Counties. The Flash Flood
Watch is in effect until 12z Sunday. Confidence is not as high as
we would wish but the overall trend of the latest CAMS is that
convection will fire off the High Plains and slowly move eastward
into a more favorable environment with the development of a Plains
low level jet. The CAMs favor southwest Nebraska and along the
Kansas border, but some upgrowth northward is expected. The
steering flow is not overly impressive and given large warm cloud
depths and PWATs that are progged to be 2SD or move above the
mean, flooding rains are possible across our southern zones. Not
to be overlooked but there is some severe potential late this
afternoon and evening as well. Latest mesoanalysis highlights high
/>3000 j/kg/ of MUCAPE with more than ample effective bulk shear
for storm updraft maintenance. Large hail and strong wind are the
main threats this evening. Overnight the pattern is messy and the
models are struggling to latch onto a solution. An argument can be
made for additional upgrowth during the pre-dawn hours across our
northern zones with additional isolated activity elsewhere.
Again, confidence is rather low, especially since the CAMs and
near term guidance has struggled as of recently with nocturnal
convection.

Sunday afternoon through early Monday have big potential for
additional rounds of heavy rainfall and severe weather. A mid-
level impulse will work on a boundary and PWATs nearing 2.0" to
promote the heavy rain threat. The available guidance is pointing
to a widespread event where most locations see an inch to 3 inches
of rainfall. This will complicate the flooding concerns further.
We debated the need for an additional Flash Flood Watch which
would cover most areas /save for our far northwest and possibly
western Sandhills zones/, but wanted to go one headline at a time
and see how the convective debris/feedback from the expected
overnight storms tonight will change the storm bearing fields. In
terms of the severe potential, moderate instability and increasing
shear will aid in the development of High Plains severe
thunderstorms Sunday afternoon. The models are fixed on a solution
where upscale growth to line segments or clusters move across most
areas of western and north central Nebraska. Severe wind gusts
would be likely, though at least initially, large hail would be
possible as well. SPC has an enhanced risk for severe storms
Sunday across across our entire southern third of the forecast
area.

.LONG TERM...(Monday through Saturday)
Issued at 359 PM CDT Sat Aug 10 2019

12z Monday and beyond.  The long term forecast period begins with a
broad upper level ridge across the southern states and a pair of
troughs, the first off British Columbia and the next near the
Canadian maritimes.  This favors a quasi-zonal pattern across most
of the continental U.S. through the first half of the upcoming work
week.  In time the BC trough deepens and allows for some
amplification of a intermountain west ridge.  By late week the
trough settles over the PAC NW forcing the ridge axis east across
the Plains.  Temperatures will stay seasonal early in the week, but
trend warmer for the latter half of the work week as the ridge
advances east. Several models are pointing to a disturbance working
with some monsoonal moisture to bring precipitation back to SW Neb
Tuesday evening and early Wednesday with additional monsoonal tap
late in the week as the CWA will sit largely on the backside of the
advancing ridge.  Given a relatively low amplitude pattern through
much of the long term forecast, confidence is somewhat low owing to
difficulties in timing and magnitude of the
shortwave/disturbances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat Aug 10 2019

Main concern for this TAF period will be for the chance of
thunderstorms this afternoon and evening. Latest satellite imagery
shows improvement in the low ceilings seen earlier this morning.
In general, VFR conditions will be expected through 12z across the
area. Scattered thunderstorms will be possible late this afternoon
and continue into the evening. Confidence in these storms
impacting KLBF or KVTN remain low so will continue to cover with
VCSH. CIGs will begin to drop to MVFR to locally IFR conditions
across southwest Nebraska after 12z and continue through the end
of the TAF period.

&&

.HYDROLOGY...
Issued at 359 PM CDT Sat Aug 10 2019

Several rounds of convective thunderstorms will impact portions of
Northern and West Central through early Monday morning. PWATs are
progged to be abnormally high through the event with values
approaching their peak of 2.0" Sunday evening. Tonight, coverage
will be isolated to scattered and mainly target areas south of
Interstate 80. There are concerns that upwind propagation vectors
will align with the mean flow leading to a prolonged period of
rainfall. Storms will be highly efficient rain producers with the
high PWATs and deep warm cloud depths. The flooding threat expands
across most areas from southwest to north central Nebraska on
Sunday and early Monday. PWATs remain abnormally high with deep
warm cloud depths. Several models show a skinny CAPE signature
once nightfall occurs. It should be noted that the NAM model is
suggesting a period of record PWATs at KLBF Sunday evening with
2.44".

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for NEZ059-070-071.

&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Thorne
HYDROLOGY...Jacobs
Hazardous weather outlook, Aug 10, 2:01 PM MST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Sat Aug 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-112115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Sat Aug 10 2019 /301 PM MDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for scattered thunderstorms this afternoon and
evening. A few of the stronger storms may be capable of producing
large hail, gusty winds, and frequent lightning. In addition,
thunderstorms will be slow moving which will increase the flooding
potential.

A Flash Flood Watch goes into effect from 7:00 PM CDT tonight
through 7:00 AM CDT Sunday for portions of southwest Nebraska.
Refer to the Flash Flood product for the latest information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are likely late Sunday afternoon through
the evening. Storms may be strong to severe with large hail,
damaging winds, and an isolated tornado all possible.
Thunderstorms will also be capable of producing very heavy
rainfall leading to a localized flooding concern.

Additional chances for thunderstorms exist Tuesday, Wednesday,
and Friday. At this time, the threat for severe weather is
uncertain. Check with later forecasts for more information
regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today across portions of
southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Aug 10, 1:54 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
254 PM MDT Sat Aug 10 2019

NEZ058-102145-
Perkins NE-
254 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 345
PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 16 miles southeast of Julesburg, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Venango and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4093 10205 4095 10186 4070 10176 4070 10205
TIME...MOT...LOC 2053Z 258DEG 7KT 4081 10206

Roberg
Special weather statement, Aug 10, 3:12 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM MDT Sat Aug 10 2019

NEZ058-069-102300-
Chase NE-Perkins NE-
412 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS AND NORTH
CENTRAL CHASE COUNTIES UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grant.

This includes Highway 61 between mile markers 47 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4069 10184 4086 10176 4081 10142 4056 10156
TIME...MOT...LOC 2212Z 290DEG 10KT 4075 10173

Jacobs

The radar

The Goodland radar (KGLD), 157 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
August 10, 3:40 PM MST
Where
Perkins County, 6.39 mi SE of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.780, -101.640

Estimated 60 mph wind gust.

Thunderstorm Wind, Chase

When
August 10, 4:05 PM MST
Where
Chase County, 5.53 mi N of Wauneta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.500, -101.370

Estimated 60 mph wind gust.

Flash Flood, Hayes

When
August 10, 7:13 PM CST
Where
Hayes County, 9.82 mi NNW of Hamlet to 10.04 mi NNW of Hamlet
Cause
Heavy Rain
Reported by
Public
Coordinates
40.500, -101.330

Report of a county road with 3 to 5 feet of water over it.

Flash Flood, Hayes

When
August 10, 8:20 PM CST
Where
Hayes County, 5.27 mi WNW of Hayes Center to 6.25 mi WNW of Hayes Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.556, -101.109

County Road Crossing Blackwood Creek was completely washed out.

Flash Flood, Hayes

When
August 10, 10:30 PM CST
Where
Hayes County, 6.3 mi W of Hayes Center to 6.29 mi W of Hayes Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.520, -101.140

Road Avenue 358 washed out just south of road 738.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853488, 853489, 853482, 853486, 853487.